Endocrine Abstracts (2010) 21 P138

Herbal remedies as a cause of recurrent hypoglycaemia

Thompson Whitfield, Subhash Rana, Vijay Bangar & Abdusalam Mousa


Calderdale Royal Hospital, Halifax, West Yorkshire, UK.


Objective: Factitious hypoglycaemia presents diagnostic difficulties. We report a case presenting with hypoglycaemia, due to use of herbal remedies for enhancement of sexual performance.

Case: A 73-year-old male known to have peptic ulcer admitted with feeling dizzy and unwell, with blood glucose of 1.6 needed 10% dextrose infusion in the first 48 h of admission. Medications folic acid, adcal d3, omeprazole 20 mg, herbal medicine for improving sexual function bought from Pakistan. No history of Diabetes in patient or family. He had two previous admissions with symptomatic hypoglycemia with high C-peptide and insulin; plasma positive for sulphonylurea. In between he remained fit, had no problem fasting in Ramadan. After 1 week of last admission he had a normal prolonged fast and C-peptide suppression test. His morning Cortisol, TFT, LH, FSH, CT and MRI pancreas were normal. The working diagnosis was recurrent hypoglycemia due to ingestion of sulphonylurea in herbal medication.

Discussion: The possibility of factitious hypoglycemia should be considered in every patient with unexplained hypoglycaemic, especially when no relation to meals or fasting. All medications, including herbal preparations should be identified. The diagnosis can usually established by measuring serum insulin, sulfonylurea, and C-peptide when the patient is hypoglycaemic. A prolonged fast may be required in the absence of spontaneous hypoglycemia. Non-diabetic subjects with factitious hypoglycemia can present with a clinical syndrome similar to Insulinoma, as a result many had unnecessary abdominal explorations in search of an Insulinoma. Appropriate history and investigations will preclude surgical exploration. Hypoglycemia has been reported after ingestion of sexual-enhancement herbal preparations contaminated with Glyburide. In a report from Singapore seven patients were comatosed secondary to prolonged neuroglycopenia caused by ingesting such products and out of them four died. We believe physicians should be aware of this when evaluating patients with severe unexplained hypoglycemia.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts